Alert archive / Alabama / Special Weather Statements in 2011
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 8, 2011, 4:33 AM CDT for Lamar County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2011, 4:33 AM CDT (09:33 UTC)
- Expired
- Aug 8, 2011, 5:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 29 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 873 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
519 WWUS84 KBMX 080933 SPSBMX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 433 AM CDT MON AUG 8 2011 ALZ011>013-081015- FAYETTE AL-LAMAR AL-MARION AL- 433 AM CDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...NORTHERN LAMAR AND NORTHWESTERN FAYETTE COUNTIES UNTIL 515 AM CDT... AT 432 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR DETROIT...OR 11 MILES NORTHWEST OF SULLIGENT... MOVING EAST AT 25 MPH. WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SULLIGENT... WINFIELD... DETROIT... CREWS... BEAVERTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3412 8820 3402 8773 3379 8782 3393 8823 TIME...MOT...LOC 0932Z 288DEG 20KT 3402 8820 $$ 75
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 4:17 AM CDT, 16 minutes earlier.
Area forecast discussion, Aug 8, 4:17 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 417 AM CDT MON AUG 8 2011 .DISCUSSION... CHALLENGES APLENTY IN THE FORECAST OVER THE NEXT 7 DAYS...ALTHOUGH WE WILL FOCUS PRIMARILY ON THE NEXT 2 TO 3 DAYS. FIRST CHALLENGE IN THE ONGOING CONVECTION DROPPING SOUTHEASTWARD OUT OF TN AND NORTHERN MS. MY FIRST INKLING WAS THAT THESE STORMS WOULD DIE OFF BEFORE REACHING THE CENTRAL ALABAMA CWA...DUE TO A MORE STABLE ATMOSPHERE HERE IN THE WAKE OF THE OUTFLOW BOUNDARY THAT CAME THROUGH SUNDAY NIGHT. GROUND CLUTTER PATTERNS ON GWX AND BMX RADARS HAVE LOST THE SPIKY AP STABLE LOOK...SO PERHAPS LOW LEVEL CONDITIONS HAVE RECOVERED AND DESTABILIZED ONCE AGAIN. EVEN LOOKS LIKE COVERAGE HAS INCREASED OVER THE LAST HOUR OR SO. POTENTIALLY A STORMY MORNING RUSH COMMUTE FOR TCL AND BHM. SO THEN...WHAT AFFECT DOES THE MORNING CONVECTION HAVE FOR THE REST OF THE DAY? ASSUMING IT AT LEAST HOLDS ITS CURRENT COVERAGE AS IT PUSHES TO THE SOUTHEAST THIS MORNING...IT WOULD PROBABLY CAUSE TEMPS TO GET A LATER THAN NORMAL START ON WARMING UP. THIS IN TURN WOULD LEAD TO REACHING CONVECTIVE TEMP LATER IN THE DAY AS WELL. SO...IF WE GET PAST THIS MORNING THUNDERSTORM ACTIVITY...IT MAY BE A WHILE BEFORE ADDITIONAL STORMS HAVE A CHANCE TO DEVELOP. I THINK OUR NEXT BIG CHANCE OF RAIN IS CURRENTLY IN SOUTHWEST MISSOURI. THE WEST-NORTHWEST UPPER LEVEL FLOW LOOKS PERFECT FOR DIRECTING THE MCS THAT CURRENTLY THERE INTO OUR AREA EITHER LATE THIS AFTERNOON OR THIS EVENING. COULD VERY WELL BE ANOTHER ONE THAT ARRIVES WITH A BIG GUST ALONG THE LEADING EDGE. BEYOND THAT...FORECAST CONFIDENCE DROPS PRECIPITOUSLY AS WE REACH THE MODELS' LIMITS IN BEING ABLE TO FORECAST MESOSCALE DETAILS. THUS...THE REMAINDER OF THE FORECAST FOLLOWS CLOSELY WITH CLIMO POPS AND ENSEMBLE MEAN TEMPS. /61/ && .AVIATION... 06Z TAF DISCUSSION. THE STRONG OUTFLOW BOUNDARY THAT MOVED ACROSS THE STATE TONIGHT HAS FINALLY PUSHED OFF TO THE SOUTH...AND WILL BE IMPACTING MGM WITH A BRIEF WIND SHIFT TO THE NORTHWEST. THE STRONG NATURE OF THE BOUNDARY WAS ABLE TO TRIGGER NUMEROUS SHOWERS AND STORMS THAT IMPACTED TCL...BHM...AND EET WITH HEAVY RAINFALL. DUE TO THE RAINFALL THAT FELL...WENT WITH MVFR VISIBILITIES NEAR SUNRISE FOR THOSE SITES FOR THE POSSIBILITY OF FOG FORMATION. ANOTHER LARGE OUTFLOW BOUNDARY WILL BE MOVING ACROSS THE STATE DURING THE EARLY MORNING HOURS...BUT IS NOT EXPECTED TO IMPACT TERMINAL LOCATIONS WITH ANY PRECIP OR GUSTY WINDS. HOWEVER...AN ISOLATED SHOWER OR STORM DEVELOPING ALONG THE BOUNDARY CANNOT BE RULED OUT. LOOKING INTO MONDAY AFTERNOON...MORE SCATTERED SHOWERS AND STORMS WILL FORM DURING THE AFTERNOON HOURS AND WENT WITH A CB GROUP FOR ALL TAF SITES. MODELS ARE CONTINUING TO PRESENT THE POSSIBILITY OF MORE CONVECTIVE SYSTEMS MOVING SOUTHWARD INTO OUR AREA FROM ARKANSAS AND TENNESSEE EARLY TOMORROW EVENING...AND LEFT THE CB GROUP IN THE TAF UNTIL 04Z FOR NORTHERN SITES TO REFLECT THE POSSIBILITY OF STORMS LASTING THROUGH THE EVENING. 56/GOGGINS && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 96 73 92 72 92 / 40 30 40 20 30 ANNISTON 95 76 93 73 93 / 40 30 40 20 30 BIRMINGHAM 95 78 92 75 94 / 40 30 40 20 30 TUSCALOOSA 96 76 93 74 95 / 30 30 40 20 30 CALERA 95 76 91 73 93 / 40 30 40 20 30 AUBURN 94 76 92 74 93 / 30 20 40 20 20 MONTGOMERY 95 77 94 75 95 / 30 20 40 20 20 TROY 94 76 93 75 94 / 30 20 40 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 7, 9:57 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 957 PM CDT SUN AUG 7 2011 ALZ011>015-017>050-081300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 957 PM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 7, 11:46 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG HAMILTON 34.14N 87.98W
08/07/2011 MARION AL 911 CALL CENTER
SEVERAL TREES REPORTED DOWN IN HAMILTON.
0820 PM TSTM WND DMG NECTAR 33.98N 86.64W
08/07/2011 BLOUNT AL 911 CALL CENTER
MINOR ROOF DAMAGE TO STORE. ESTIMATED WINDS OF 40 TO 50
MPH.
0835 PM TSTM WND DMG CORDOVA 33.76N 87.19W
08/07/2011 WALKER AL BROADCAST MEDIA
TREE DOWN ON POWER LINES.
0855 PM TSTM WND DMG FORESTDALE 33.58N 86.90W
08/07/2011 JEFFERSON AL BROADCAST MEDIA
TREE DOWN ON POWER LINES.
0857 PM TSTM WND DMG FORESTDALE 33.58N 86.90W
08/07/2011 JEFFERSON AL BROADCAST MEDIA
TREE DOWN ON PRATT HIGHWAY AND OAK RIDGE DRIVE.
0910 PM TSTM WND DMG BESSEMER 33.38N 86.96W
08/07/2011 JEFFERSON AL PUBLIC
TREES DOWN.
&&
MROSESpecial weather statement, Aug 8, 4:33 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 433 AM CDT MON AUG 8 2011 ALZ011>013-081015- FAYETTE AL-LAMAR AL-MARION AL- 433 AM CDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...NORTHERN LAMAR AND NORTHWESTERN FAYETTE COUNTIES UNTIL 515 AM CDT... AT 432 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR DETROIT...OR 11 MILES NORTHWEST OF SULLIGENT... MOVING EAST AT 25 MPH. WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SULLIGENT... WINFIELD... DETROIT... CREWS... BEAVERTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3412 8820 3402 8773 3379 8782 3393 8823 TIME...MOT...LOC 0932Z 288DEG 20KT 3402 8820 75
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:05 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 25 min |
| Aug 7, 7:33 PM CDT | Special Weather Statement | BMX | Marion, Winston | 42 min |
| Aug 7, 8:14 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker | 46 min |
| Aug 7, 8:32 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Shelby, Walker | 43 min |
| Aug 7, 9:13 PM CDT | Special Weather Statement | BMX | Jefferson, Shelby | 47 min |
| Aug 7, 9:17 PM CDT | Special Weather Statement | BMX | Pickens, Tuscaloosa | 43 min |
| Aug 8, 5:20 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 40 min |
| Aug 8, 6:15 AM CDT | Areal Flood Advisory | BMX | Lamar | 2 hr |
| Aug 8, 6:18 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker | 42 min |
| Aug 8, 2:05 PM CDT | Special Weather Statement | BMX | Winston | 40 min |
| Aug 8, 3:28 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 62 min |
| Aug 8, 4:39 PM CDT | Special Weather Statement | BMX | Walker, Winston | 51 min |
| Aug 8, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 30 min |
| Aug 8, 5:18 PM CDT | Special Weather Statement | BMX | Jefferson | 42 min |
| Aug 8, 5:30 PM CDT | Special Weather Statement | BMX | Clay | 45 min |
| Aug 8, 6:04 PM CDT | Areal Flood Advisory | BMX | Lowndes, Montgomery | 116 min |
| Aug 8, 6:28 PM CDT | Special Weather Statement | BMX | Coosa, Shelby, Talladega | 47 min |
Nearby
Special Weather Statements in Alabama, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.